Study Characterizes Anticoagulant Errors in Nursing Homes

August 16, 2013 | Aging Services Risk, Quality, & Safety Guidance

Preview

​Of the 32,176 medication error incidents reported by nursing homes through one state’s medication error reporting system over two years, 5% involved anticoagulant medications, found a study in a recent issue of the Journal of Healthcare Risk Management. Compared with all other medication errors, anticoagulant errors were more common in residents over age 65 and less common in those who were unable to direct their own care. Anticoagulant errors were more likely to be repeat errors and to happen during resident care transitions. They were less likely to be wrong-resident and wrong-dose errors but more likely to be follow-up errors. They were more likely to originate in the prescribing, documenting, and monitoring phases and less likely to originate in the administering and dispensing phases. The anticoagulants involved in most medication errors were warfarin (83%), enoxaparin (13%), and heparin (3%).

Access Full Content

Contact us today at 610.825.6000.